Indiana, 2021

Flood in Indiana, October 15, 2021

October 15, 2021 · NWS IND · 1 event in 1 county or zone

Showers and thunderstorms increased in coverage through the evening of the 14th as a slowly-approaching cold front focused deep moisture and lift over central Indiana. Widespread rains continued into early on the 15th before the front passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Showers and thunderstorms increased in coverage through the evening of the 14th as a slowly-approaching cold front focused deep moisture and lift over central Indiana. Widespread rains continued into early on the 15th before the front passed. A band of maximum rainfall, totaling 1 to 3 inches, stretched along the Interstate 69 corridor...with flooding reported at the southwestern end of this band where antecedent soils were wettest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Oct 15, 2:00 AM EST, 0 minutes earlier.

Area forecast discussion, Oct 15, 2:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
300 AM EDT Fri Oct 15 2021

.Short Term...(Today through Saturday)
Issued at 259 AM EDT Fri Oct 15 2021

...WIDESPREAD RAIN WITH A FEW STRONG TO SEVERE THUNDERSTORMS
TODAY...

Today and Tonight.

As of early this morning, surface observations showed that the cold
front was roughly located along a line stretching from Terre Haute
to Muncie but it is quite diffuse with little surface flow across
the area.  Heavy rain with a few rumbles of thunder continues to
fall along the front as the LLJ has ramped up and the 850mb flow is
advecting in plenty of moisture into a strong area of lift aloft.
This initial wave of rain will exit the area as the initial band
of forcing moves into Ohio.

The brief break in the rain today will allow for some modest heating
creating a pocket of weak instability across the southeastern
counties which will be in the warm sector compared to the areas
further northwest where northwesterly winds will advect cooler air
and limit the surface instability with just a weak area of elevated
CAPE.  The severe threat today will be dependent on how far
southeast the front moves during the late morning to afternoon hours
with latest Hi-Res models showing that the front may exit the area
by late this evening which is when the next batch of forcing aloft
arrives.

Current thoughts are that there will be some surface based
convection during the early to mid afternoon hours but that should
be undercut by the exiting front which will lead to a more elevated
storm mode by the evening and early overnight hours when the best
shear arrives. The severe threat is certainly there with the strong
dynamics, but do question whether the storms will be surface based
by the time of the best shear aloft.  Best chances look to be across
the southeastern counties with minimal risk in areas to the
northwest. Rain looks to fully exit the area after midnight with
strong CAA and high pressure beginning to build.  Total rain amounts
between now and tonight look to be around a half inch with locally
higher amounts likely.

Saturday.

The coolest weather of the season is expected for Saturday with
strong northwesterly flow aloft and CAA at the surface. The
arriving airmass will also be much drier which will allow for the
clouds to fully clear out by the morning hours after temperatures
begin the day in the mid to upper 40s across the area. Even with
the abundant sunshine, the CAA and cool air aloft will lead to
temperatures to struggle to get out of the 50s for much of central
Indiana. The strong surface pressure gradients will also make for
a breezy day with frequent wind gusts over 20 mph.

&&

.Long Term...(Saturday night through Thursday)
Issued at 259 AM EDT Fri Oct 15 2021

A very broad upper ridge will encompass much of the western and
central U.S. during the long term period with a departing upper low
over eastern Canada.  For central Indiana, this will mean an
extended period of dry conditions from Saturday night through
Wednesday morning.  Strong radiational cooling at night will lead to
some of the coolest nights of the season as overnight lows drop into
the 40s. There will, however, be a shift back to above normal
temperatures starting Monday as surface flow backs to the southwest
ahead of an Intermountain West cut off low.

That low will end up being the focus of the second half of the
forecast period as it continues its track through the northern
Plains and Upper Midwest on Tuesday and Wednesday.  Will start to
introduce slight chance Pops back into the forecast starting
Wednesday afternoon, but isentropic lift doesn't really start to
ramp up until Wednesday night/Thursday with the associated surface
cold front ahead of the upper low.  For now, will leave mention of
thunder out of the forecast with a lack of instability. But,
additional forcing from the trailing upper low should be enough to
necessitate rain chances through Thursday night.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1137 PM EDT Thu Oct 14 2021

IMPACTS:
- Flying conditions will deteriorate to MVFR and possibly worse IFR
 predawn.
- Isolated lightning possible mainly near BMG.
- A return to MVFR on late morning and afternoon...but more rain
will be expected aft 152200Z.

DISCUSSION:

An area of showers associated will push across NW parts of the
forecast area impacting the LAF and HUF and IND taf sites early in
the TAf period. A weak boundary was stalled across the southern
parts of Central Indiana...but still north of BMG. As the rain as
seen on radar moves across the area...IFR cigs are expected to
develop near daybreak...but conditions should improve through the
morning hours as the forcing with the showers exits and daytime
heating resumes. Kept any thunder mention closer to BMG where
instability appears to be a bit stronger.

Another surge of moisture and forcing within the tropical flow aloft
is expected to arrive on Friday afternoon and Friday night. This
will bring a return to more MVFR Cigs and areas of rain.

Winds will be northwest at most of the TAF sites...with the exception
of BMG as that location will be ahead of the stalled frontal
boundary.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...White
Long Term...TDUD
Aviation...JP
Hazardous weather outlook, Oct 14, 10:04 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1104 PM EDT Thu Oct 14 2021

INZ021-028>031-035>049-051>057-060>065-067>072-160315-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1104 PM EDT Thu Oct 14 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible overnight, with the greatest
concentration of both thunderstorms and rainfall northwest of a line
from about Washington to New Castle, Indiana. Localized flooding
will be possible. An isolated strong to marginally severe
thunderstorm can't be ruled out, with the chief threat damaging
winds. Cloud to ground lightning is a threat with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

After a brief lull in activity in the morning Friday, widespread
showers and scattered thunderstorms will continue the rest of the
day.  A few storms could become severe Friday afternoon and evening
across areas mainly south of a Washington to New Castle, Indiana
line. Damaging winds will be the primary concern, but isolated
tornadoes and large hail can not be ruled out. Cloud to ground
lightning is a threat with any thunderstorm.

Storm total rainfall through Friday night will be up to 2.25 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening and
Friday afternoon and early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
October 15, 2:00 AM EST to 4:00 AM EST
Where
Knox County, Vincennes to 0.43 mi S of Vincennes
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.680, -87.520

One vehicle stalled in high water at the intersection of US Highway 41 and 6th Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988362.